Alert archive / Texas / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS San Angelo, TX

August 14, 201114 counties in Texas

NWS San Angelo, TX issued this flash flood watch at Aug 14, 2011, 8:26 AM CDT for 14 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2011, 8:26 AM CDT (13:26 UTC)
Expired
Aug 14, 2011, 1:42 PM CDT
In force
5 hr
Issued by
NWS San Angelo, TX
Flood severity
None

Counties Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Fisher County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5640 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 14, 8:07 AM CDT, 19 minutes earlier.

Area forecast discussion, Aug 14, 8:07 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
807 AM CDT SUN AUG 14 2011

.UPDATE...
FORECAST HAS BEEN UPDATED...SEE DISCUSSION.

&&

.DISCUSSION...
RADAR INDICATES AN INCREASE IN CONVECTIVE DEVELOPMENT...MOSTLY
ACROSS OUR CENTRAL COUNTIES. FORECAST PRODUCTS HAVE BEEN
UPDATED...MAINLY FOR INCREASED POP AND SKY CONDITION. LOCALLY
HEAVY RAIN HAS BEEN ADDED TO THE WEATHER GRIDS WHERE POPS ARE
30 PERCENT OR GREATER. FURTHER FORECAST UPDATES ARE POSSIBLE...
PENDING HOW THE CONVECTIVE DEVELOPMENT EVOLVES.

&&

.PREV DISCUSSION... /ISSUED 650 AM CDT SUN AUG 14 2011/

AVIATION...
ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TODAY...ACROSS AN EAST-WEST AREA ROUGHLY BETWEEN INTERSTATE
20 TO THE NORTH...AND INTERSTATE 10 TO THE SOUTH. ALTHOUGH
PREVAILING CONDITIONS ARE EXPECTED TO BE IN THE VFR CATEGORY...
LOCALIZED MVFR OR IFR CONDITIONS WILL BE POSSIBLE IN THE HEAVY RAIN
WHICH ACCOMPANIES THE SHOWERS AND STORMS. TOO MUCH UNCERTAINTY AT
THIS TIME IN THUNDERSTORM PLACEMENT TO DIRECTLY MENTION IN THE TAFS.
AMENDMENTS ARE POSSIBLE PENDING RADAR TRENDS AND WHERE THE
SHOWER/THUNDERSTORM DEVELOPMENT OCCURS. A SCATTERED TO BROKEN FIELD
OF CLOUDS WITH VFR BASES AND CEILINGS IS EXPECTED THROUGH THE DAY.
CLOUD COVERAGE WILL DECREASE BY LATE EVENING AND TONIGHT WITH MOSTLY
CLEAR SKIES EXPECTED OVERNIGHT. LIGHT MOSTLY EAST TO SOUTHEAST WINDS
ARE EXPECTED TODAY...WITH LIGHT SOUTH WINDS TONIGHT.

19

PREV DISCUSSION... /ISSUED 415 AM CDT SUN AUG 14 2011/

SHORT TERM...
THE FORECAST FOR TODAY MAY PROVE TO BE A CHALLENGE...
BUT NOT ANTICIPATING THE KIND OF EVENT WHICH OCCURRED YESTERDAY.
INFRARED AND 11-3.9 MICRON SATELLITE IMAGERY 08Z-09Z SHOW CLOUD
DEVELOPMENT ACROSS CENTRAL AND WEST CENTRAL TEXAS. CONFIGURATION OF
CLOUDS IN LOOPED IMAGERY SUGGEST A POSSIBLE EMBEDDED DISTURBANCE/
VORICITY MAXIMUM SOUTHWEST OF DALLAS/FORT WORTH TOWARD STEPHENVILLE.
RADAR IMAGERY SHOWS NEW SHOWERS DEVELOPING ACROSS THE EASTERN CONCHO
VALLEY INTO THE HEARTLAND AREA.

THE MODELS...ESPECIALLY THE NAM...SHOW THE ABOVE-MENTIONED EMBEDDED
DISTURBANCE/VORTICITY MAXIMUM MOVING WEST-SOUTHWEST ACROSS OUR
CENTRAL COUNTIES TODAY. THE MODELS MOVE THIS FEATURE AROUND THE
SOUTHERN PERIPHERY OF THE UPPER HIGH...WHICH ITSELF IS FORECAST TO
MOVE FROM NEAR THE NORTHEASTERN CORNER OF NEW MEXICO ACROSS THE
TEXAS PANHANDLE. PRECIPITABLE WATER VALUES REMAIN HIGH TODAY...IN
THE RANGE OF 1.6 TO 1.8 INCHES. LITTLE CHANGE IN MID-LEVEL
TEMPERATURES IS INDICATED...AND LIFT FROM THE APPROACHING
DISTURBANCE ALOFT COULD GENERATE SHOWERS AND THUNDERSTORMS. HOW MUCH
CONVECTION WILL OCCUR IS IN QUESTION. THE NAM IS MORE AGGRESSIVE
THAN THE GFS WITH QPF AND POPS. THE NAM ALSO INDICATES THIS TO BE
MAINLY A MORNING EVENT. THERE IS AN OUTSIDE CHANCE THAT A MORE
WIDESPREAD CONVECTIVE RAINFALL EVENT...FOLLOWING THE HEAVY/EXCESSIVE
RAIN EVENT WHICH OCCURRED YESTERDAY...WOULD LEAD TO RUNOFF
PROBLEMS.

WITH THE UNCERTAINTY AT THIS TIME...STARTING CONSERVATIVELY WITH
SLIGHT CHANCE POPS ACROSS AREA EAST-WEST...ROUGHLY FROM INTERSTATE
20 TO THE NORTH...TO INTERSTATE 10 TO THE SOUTH. WILL MONITOR RADAR
AND SATELLITE TRENDS AND MAKE ADJUSTMENTS AS NEEDED EARLY THIS
MORNING. GOING WITH A MIDDLE OF THE ROAD APPROACH TO CLOUD COVER.
WITH LESS DURATION OF CLOUD COVER EXPECTED THAN YESTERDAY...
ANTICIPATE TEMPERATURES TO BE WARMER ACROSS MOST OF WEST CENTRAL
TEXAS THAN YESTERDAY. EVAPOTRANSPIRATIVE EFFECTS SHOULD HELP TO HAVE
A LIMITING EFFECT ON THE DIURNAL TEMPERATURE RISE...HOWEVER.
ULTIMATELY...EXTENT/DURATION OF CONVECTION AND CLOUD COVER WILL HAVE
A LARGE EFFECT ON TEMPERATURES.

CARRYING A LINGERING SLIGHT CHANCE POP UNTIL 03Z...THEN RAIN CHANCES
SHUT OFF FOR WHAT COULD BE AN EXTENDED PERIOD OF TIME.

19

LONG TERM...
UPPER LEVEL RIDGE WILL BUILD OVER THE AREA THIS COMING WEEK
WITH HOT AND DRY CONDITIONS RETURNING TO WEST CENTRAL TEXAS.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH
BELOW NORMAL PRECIPITATION. DAYTIME HIGHS WILL RANGE FROM THE
UPPER 90S AND LOW...100S WITH OVERNIGHT LOWS GENERALLY IN THE
MID AND UPPER 70S.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 96  75  98  75  99 /  30  20   0   0  10
SAN ANGELO 	 92  75  97  74 100 /  50  20   0   0   0
JUNCTION 	 95  74  99  73  98 /  10  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 14, 5:37 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 AM CDT SUN AUG 14 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
537 AM CDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED TODAY...
MAINLY ACROSS THE AREA BETWEEN INTERSTATE 20 TO THE NORTH...AND
INTERSTATE 10 TO THE SOUTH. SOME STORMS COULD CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF VERY HEAVY RAIN...AND POSSIBLE
WIND GUSTS TO 35 MPH. PONDING OF WATER ON ROADS OR MINOR FLOODING
WILL BE POSSIBLE WHERE HEAVY RAIN OCCURS...DUE TO THE SLOW STORM
MOVEMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:48 AM CDTFlash Flood WarningSJTTom Green3 hr
Aug 14, 8:53 AM CDTAreal Flood AdvisorySJTRunnels112 min
Aug 14, 11:08 AM CDTAreal Flood AdvisorySJTIrion3 hr
Aug 14, 11:34 AM CDTAreal Flood AdvisorySJTJones, Taylor3 hr

Nearby

Flash Flood Watches in Texas, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.